Antipsychotic drugs may cause benign tumours in the pituitary gland, according to research published today.
Researchers found that seven antipsychotics were “associated” with the development of pituitary tumours that were reported to the US drugs regulatory body, the Food and Drug Administration (FDA), which monitors drug side effects. But risperidone was linked the most – on 70 per cent of instances – to such tumours
The findings are in a research paper in the Pharmacotherapy journal, published today.
In the United States, risperidone – trade name risperdal – is the most widely-prescribed atypical antipsychotic. Also widely used in the UK, it is prescribed to people diagnosed with schizophrenia and manic-depressive disorders.
The paper’s authors cautioned, however, that their study does not prove antipsychotics cause pituitary tumours.
“Our findings do not prove a causal relationship between antipsychotic medications and pituitary tumors, but health professionals and patients should be aware of such potentially adverse effects,” said co-author Murali Doraiswamy, a psychiatrist in the department of psychiatry and medicine at Duke University Medical Center in North Carolina.
“Atypical antipsychotics are lifesaving medications for a lot of people,” he added. “By no means are we advocating that people stop using them, especially risperidone,” he said.
The researchers assessed six atypical antipsychotics and one typical antipsychotics using a “data mining” analysis of the FDA’s Adverse Event Reporting System database.
The researchers looked for disproportionate reporting patterns of pituitary tumors linked to use of risperidone, aripiprazole, clozapine, olanzapine, quetiapine, ziprasidone and haloperidol, the typical antipsychotic.
They found 77 reports of pituitary tumors associated with the seven antipsychotics. Risperidone was associated with 54 (70 per cent) of those reports.
The researchers said they were concerned that development of pituitary tumors following chronic use of potent antipsychotics can lead to other health problems.
“We worry that symptoms may not be evaluated quickly enough, which, if due to a tumour, could lead to complications such as visual problems or localized bleeding near the pituitary gland,” Doraiswamy said.